Texas, 2004

Damaging Wind in Texas, August 26, 2004

August 26, 2004 · NWS MAF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 26, 12:15 PM CST, 5 hours 48 minutes earlier.

Area forecast discussion, Aug 26, 12:15 PM CST, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
115 PM CDT THU AUG 26 2004

.SHORT TERM...
WATER VAPOR LOOP SHOWS A BROAD AREA OF MID-LEVEL SUBSIDENCE/WARMING
STRETCHED ACROSS MUCH OF THE SOUTHERN U.S. PLAINS. 500MB UPPER AIR
ANALYSIS WITHIN THIS REGION INDICATES TEMPERATURES NEAR -4C WITH
700MB TEMPERATURES IN THE 10-12C RANGE. ACROSS OUR AREA...THE 26/12Z
KMAF SOUNDING ALSO SHOWS THE MENTIONED WARMING IN THE MID-LEVELS...
NAMELY THE 600-550MB LAYER WHERE TEMPERATURES HAVE WARMED SOME 5C
FROM THE 25/12Z SOUNDING. MID-LEVEL TEMPERATURES ACROSS THE NORTHERN
2/3 OF THE CWA WILL WARM A COUPLE OF DEGREES C BY LATE AFTERNOON AND
THIS WILL KEEP A LID ON THUNDERSTORM DEVELOPMENT IN THIS AREA.
MID-LEVEL TEMPERATURES AS INDICATED BY RAOBS AND MODEL DATA OVER THE
SOUTHERN 1/3 OF THE CWA ARE SLIGHTLY COOLER AND HENCE CIN WILL BE
LOWER ACROSS THIS REGION. ONLY MINOR CHANGES ARE NEEDED TO THE POP
GRID...MAINLY TO RAISE POP VALUES SLIGHTLY OVER THE DAVIS
MOUNTAINS/BIG BEND REGION AND INTO SOUTHERN TERRELL COUNTY.
OTHERWISE... TEMPERATURES WERE LOWERED SLIGHTLY OVER SOUTHEAST NEW
MEXICO BASED ON THIS MORNING/S READINGS AND ANTICIPATED LOWER DEW
POINTS OVERNIGHT. VERY MINOR CHANGES MADE TO THE DEW POINTS AND
WINDS.

.LONG TERM...
WLYS CONTINUE TO DOMINATE FLOW ACRS SWRN U.S. WITH BROAD MID/UPPER
LEVEL TROF W OF MS RIVER. 12Z MODELS RUNS HAVE SPEED UP INCOMING MID
LEVEL TROF/FRONT. TROF IS STRONG WITH RESPECT TO THERMAL
CONSIDERATIONS WITH WELL DEFINED COLD FRONT INTO 7H-5H LAYER. ASSOCD
SFC COLD FRONT WILL MOVE INTO S PLAINS FRI WITH BACKING LOW LEVEL
FLOW ACRS PB. AS SUCH DRIER AIR THAT HAS BEEN MIXING E DURING LAST
FEWS DAYS WILL BE INHIBITED. ETA/GFS INDICATE BEST LOW LEVEL
CONVERGENCE ACRS CENTRAL PB EWD. ATTP INCLINED TO ADD POPS ONLY IN
THE E AS COMBINATION OF 7H TEMPS 13-14C AND DRIER AIR FURTHER W
EXPECTED TO SUPPRESS INITIATION. CURRENT SWODY2 HAS PARTS OF PB
OUTLOOKED FOR SVR. BEST 0-6KM BULK SHEAR 25KTS PROGGED TO ACRS THE NW
WHERE DRIER AIR IS EXPECTED. CAPE FCST OVER 2000 J/KG PROGGED IN THE
E SO ISOLD STRONG/MARGINAL SVR POSSIBLE THERE. COLD FRONT WILL MOVE
INTO PB SAT AM AS MID LEVELS COOL WITH INCOMING TROF. MET GUIDANCE
FOR GDP SUGGEST HIGH WINDS THRU THE PASS SAT AM. LOW LEVEL MSTR WILL
REMAIN IN PLACE BEHIND TROF AND FRONT. 85H FRONT IS IMPRESSIVE
STRETCHING LOWER TRANS PECOS SAT PM. SHRTWV ENERGY IN WEAKLY
DIFFLUENT UPPER LEVEL FLOW AND LIFT NOTED IN MODEL +VVEL SUGGEST CHC
POPS LATE FRI NIGHT INTO SAT NIGHT. WILL INCREASE SCT POPS TO INCLUDE
MOST AREAS N OF PECOS RIVER FRI NIGHT/SAT AM AND SHIFT HIER POPS S
INTO THE AFTERNOON WITH FRONT AND INSTABILITY AXIS. SUN EXPECTED TO
BE A DOWN DAY IN REGARD TO POPS WITH SFC HIGH PRESSURE IN PLACE ACRS
PB. ALTHOUGH RETURN SE FLOW INTO MTNS WARRANTS 10-20% POPS. PASSAGE
OF COLD FRONT/CLOUDS/AREAS OF PRECIP WILL RESULT IN NOTICEABLY COOLER
WEEKEND. GFS SUGGEST WLY FLOW TO REMAIN ACTIVE WITH SHRTWV TROF TIMED
TO MOVE ACRS CWFA MON PM. COOL MID LEVELS AND UPSLOPE FLOW ACRS WRN
AREAS FAVORS MTNS WITH HIER POPS. DISAGREEMENT IN EVOLUTION OF MID
LEVEL PATTERN AMONGST LONG RANGE MODELS ARGUES FOR LITTLE CHANGES
FARTHER INTO EXTENDED ATTP.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             74  98  69  83 /  10  20  30  30
CARLSBAD NM               63 100  68  82 /   0   0  30  30
DRYDEN TX                 73  96  73  83 /  20  20  20  40
FORT STOCKTON TX          73  98  73  85 /  10  10  20  40
GUADALUPE PASS TX         66  94  71  79 /   0   0  10  20
HOBBS NM                  64 100  68  83 /   0   0  30  30
MARFA TX                  60  90  63  78 /  20  10  10  20
MIDLAND INTL AIRPORT TX   73  99  69  84 /  10   0  30  30
ODESSA TX                 71  99  69  84 /  10   0  30  30
WINK TX                   73 105  71  89 /  10   0  30  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&
Hazardous weather outlook, Aug 26, 2:00 PM CST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT THU AUG 26 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-270900-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
300 PM CDT (200 PM MDT) THU AUG 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

WIDELY SCATTERED NON-SEVERE THUNDERSTORMS SOUTH OF A VAN HORN TO
PECOS TO GARDEN CITY LINE WILL PRODUCE OCCASIONAL DEADLY LIGHTNING
STRIKES THIS EVENING. A FEW STORMS MAY APPROACH SEVERE LIMITS
PRODUCING BRIEF WIND GUSTS TO 55 MPH...HAIL AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG COLD FRONT WILL MOVE SOUTH THROUGH WEST TEXAS AND SOUTHEAST
NEW MEXICO ON SATURDAY. A FEW STRONG TO POSSIBLY SEVERE THUNDERSTORMS
WILL BE POSSIBLE...MAINLY ACROSS THE WESTERN LOW ROLLING PLAINS AND
PERMIAN BASIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

06

In the hours before

Special weather statement, Aug 26, 5:06 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
606 PM CDT THU AUG 26 2004

TXZ068-069-075-262330-
CRANE TX-PECOS TX-UPTON TX-
606 PM CDT THU AUG 26 2004

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CRANE...PECOS AND UPTON
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF GIRVIN AT 606 PM
CDT...MOVING EAST AT 20 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN CRANE...PECOS AND UPTON COUNTIES...INCLUDING THE CITY OF
MCCAMEY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.  SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Terrell

When
August 26, 6:03 PM CST
Where
Terrell County, 5 mi W of Dryden
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
30.050, -102.200

An isolated thunderstorm produced a severe wind gust that was measured by the Terrell County Airport ASOS during the early evening of the 27th.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418538.